Levaquin put me in a wheelchair....



2003-2007 - I have ulcerative colitis and can dehydrate when it flares up.

I went to Dr. due to flare up, trying to prevent the dehydration. Was given a shot of Levaquin and a prescription. That night, I took the first pill. 15 min later, I had horrible chest pains and could not breath. Thought I was having a heart attack. I had six small children and was alone (my husband worked nights).

Called my parents to watch the kids (they could barely understand me because I couldn't get enough breath to talk). Rushed to hospital. I was admitted. I told them I took the antibiotic and was either having a reaction or a heart attack. After tests, heart attack eliminated. I was admitted and everything focused on colitis. I was given IV's of Levaquin as well as fluid to rehydrate me. I got worse.

I started throwing up all the time. I couldn't smell food without throwing up. I got horrible pain in my legs and could not even tolerate the sheet being moved on them. I could no longer walk.

After a few days, welts appeared on my legs that took months to vanish. My finger joints started hurting. This progressed to me being unable to use either hand. I could not bend my wrist or fingers. They told me it was arthritis due to colitis.

No tests were ran on my hands or legs. After 7 or 8 days, insurance booted me out of the hospital (even though I had not eaten any food at all, the entire time in the hospital), and could not stand/walk without help. They did not even give me a wheelchair. A friend delivered one. I could not cleanse myself. I could not care for myself, much less my children. I could not smell any foods without getting sick. I became completely bedridden. It was a battle just to get me to Dr. appts. My family Dr. was horrified when he saw me the first time, after release from the hospital. He flat out said, "I am afraid you are dying". He spent about an hour...with me in my wheelchair, barely able to answer his questions, pooring over hospital records.

He finally saw where the admitting nurse stated I thought the Levaquin might have caused the heart pains. he took me off levaquin. He put me on Penecillin. I came back the very next day, and could pull myself to standing.

I couldn't walk, but could stand for the first time since being admitted to the hospital. He told me never, ever to take anything from the levaquin family again. It took me 6 months to recover my ability to walk normally. 75% of my hair fell out and what was left was dead and brittle.

Almost immediately, the pain in my joints vanished when I stopped the Levaquin. Bloodwork showed my white cell count started dropping quickly once I was on Penicillin and off Levaquin.

Two years later, the colitis flares up again. I go into a different hospital (due to relocation of husband). Told them and wrote on papers, alergic to Levaquin. Explained in detail how it put me in a wheelchair and made me bedridden, almost killed me. They gave me cipro, from the same family (told me it was not in the same family). The first night, the pain returned to my legs. I demanded they stop the cipro. they refused to give me penicillin and threatened me with denial of insurance if I did not take the Dr's recommended Cipro.

My husband was taking care of our six children, my parents hours away... I was alone, horribly sick, and terrified we would be facing tens of thousands in hospital bills if I refused the Cipro. I took it again. Once again, I could not walk. Once again, I couldn't tolerate the smell of food. I got worse everyday. once again, insurance sent me home, where I stopped taking the Cipro and started getting better. This time, it only took about 3 months to walk normally again. Within a few weeks, I could walk, just not up ramps, up stairs, or get in a car without pulling my legs into the vehicle. My legs would shuffle me along but not lift.

No one ever tested my legs to find out why they wouldn't work, nor did they prescribe physical therapy. I still have no idea if I had/have tendon damage.

Right now, I just focus on preventing a colitis flare up and the dehydration that follows. I had never had any alergic reaction to any antibiotic before.


----




Joshua Answers:


You didn't leave a name or email address for response notification, so I hope you find this.

Wow. That sounds extraordinarily bad. Where do you live? That kind of refusal to stop giving you a particular med and kicking a person out if they can't walk and aren't eating -shouldn't- be happening here in the US.

Why? Because the hospital can get SUED. Big Time.

Aside from the Levaquin Damage, you may want to consider that you are Gluten Intolerant, even Celiac 'disease'. Which means that eating gluten can hurt your stomach -and- leave you malnourished.

Go off of ALL gluten for two months, and see what happens.

You can find a lot of great information about this on my Kerri's site, www.easy-immune-health.com.

You may also want to get The Healthy Urban Kitchen cookbook and health plan. It talks about all this.

You have to get rid of GLUTEN if you want to heal your gut.

As for the Levaquin Tendonitis, ABSOLUTELY never again take any fluoroquinolone.

Some would consider it criminal that hospital staff didn't know that Cipro wasn't in the same family/class as Levaquin.


You may also want to get on high doses of Magnesium. You were already likely nutrient deficient, and everything with the Levaquin made things worse.

Also, have you been checked for h-pylori infection?




----------------------
Please reply using the comment link below. Do not submit a new submission to answer/reply, it's too hard for me to find where it's supposed to go.
And, comments have a 3,000 character limit so you may have to comment twice.
-----------------------




Joshua Tucker, B.A., C.M.T.
The Tendonitis Expert
www.TendonitisExpert.com



Comments for Levaquin put me in a wheelchair....

Average Rating starstarstarstarstar

Click here to add your own comments

Mar 13, 2010
Rating
starstarstarstarstar
PART 2 - response to response - Levaquin put me in a wheelchair....
by: Anonymous

I did go off the gluten last summer. Not by a Dr. recommendation but after getting a weight loss coach who wanted to see if my inflation history was food related. I didn't really respond to gluten but did to corn. After being off all corn syrups for 2 months, even accidentally eating something with corn syrup or corn flour, corn startch.... I am in horrible pain. I have not reasearched the other things you mention, but will.

As for the hospital, yes I am sure we could have sued. It is not something I would do lightly... What angered me most was... being as sick as I was, with no one in the room with me, I felt very taken advantage of by the Drs. I was really too sick to fight them. I advise anyone and everyone to make sure a family member or friend is with them 100% of the time, ready to fight if needed.

Thanks for the suggestions. I am going to research the things in your post. And yes, I have problems keeping my counts where they need to be in a lot of areas. I am always anorexic, and potassium is never where it needs to be. I would gladly give you my email privately, but not on a public site. Hope that is OK.



----


Joshua Comments:

Oh yeah, corn is one of the worst allergens. So you're looking at Leaky Gut. Gotta heal that.


You can leave your email addy here, no worries. I approve all comments, so I'll remove/delete it once I copy it somewhere.



May 06, 2010
Rating
starstarstarstarstar
email
by: Anonymous



I have not heard of leaky gut either. Will have to look that up too. Since being off anything with corn in it... no colitis flare ups at all.

Feel better than I have in 15 years. Amazing, all these years, no one ever suggested corn.

Amazing what one can find on the internet.

Thanks again for all the suggestions. I finally feel I am getting somewhere.


----


Joshua Comments:

You're welcome!

Isn't that amazing, that a common, 'normal' food can be the cause of such suffering, and the medical establishment just has no clue about it.....

Good for you for looking for a fix, and for being willing to find new information and new lifestyle adjustments!




Oct 18, 2012
Rating
starstarstarstarstar
FOUR DAYS OF LEVAQUIN, MONTHS OF PAIN...
by: Cheryl

IN MARCH I WAS PRESCRIBED LEVAQUIN 500 MG FOR A SINUS INFECTION. NOT WORTH IT, BETTER OFF WITH THE SINUS INFECTION. DAY 1, NOTICED ACHING. DAY 2, UP WITH ACHING PAIN FROM HIPS TO ANKLES. THOUGHT I WORKED TOO HARD AS A NURSE THAT DAY.

DAY 3 UP WITH PAIN CLEAR TO SHOULDERS.

DAY 4 PAIN FROM WRISTS TO ANKLES. HAD ME CRYING AND RUBBING THE AREAS FOR RELIEF. HAD TO TAKE 800 MG IBUPROFEN TO GET ANY SLEEP. DAY 5 WITH PAIN NOT RELENTING LOOKED IN MED BOOK. ONLY MENTIONS "TENDON RUPTURE". WENT TO FDA WEB SITE AND HAD MY EYES OPEN TO WHAT WAS REALLY HAPPENING TO ME. STOPPED AFTER 4 DOSES. DID NOT FINISH THE PRESCRIPTION.

NOW NEARLY OCTOBER AND STILL IN CONSTANT PAIN.

THE ONLY HOPE FOR RELIEF I HAVE HAD IS FROM THE MODERATE DECREASE IN PAIN AND ACHING AT NIGHT SINCE READING YOUR SITE. STARTED TAKING MAGNESIUM AND WAS SURPRISED THAT IT HELPED WITHIN HOURS! HAVE BEEN TAKING FOR 3 DAYS AND AM INCREASING DOSAGE SLOWLY. HAS HELPED HEART PALPITATIONS ALSO. WILL KEEP READING.

FELLOW NURSES DO NOT SEEM TO BELIEVE MY STORY. WE GIVE THIS IV TO PATIENTS NEARLY EVERY DAY. HAD NO IDEA WHAT COULD ACTUALLY HAPPEN.


----


Joshua Comments:

Yeah, when people don't understand the problem, it makes it a mystery and then somehow makes it -your- fault and your problem.

All you can do is keep looking for answers and solutions.


And yes! Magnesium, magnesium, magnesium. There's other supplements that can/should help, but Magnesium is a major factor.



Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Levaquin.